Thunderstorm Wind, Roger Mills
- When
- April 17, 3:13 PM CST
- Where
- Roger Mills County, 2.82 mi NNW of Sweetwater
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.460, -99.920
Pea size hail measured as well.
A closed upper low, a cold front, and a dryline combined to produce numerous thunderstorms with severe weather on the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A closed upper low, a cold front, and a dryline combined to produce numerous thunderstorms with severe weather on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 1:47 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 247 PM CDT Wed Apr 17 2019 .DISCUSSION... The main forecast concern is the severe weather potential tonight, concerning which there are two main areas of concern: - Cold Front across northern Oklahoma: A few storms have initiated on a cold front stretching through the Texas panhandle. Expectation is for storms to continue to fire along this front over the next couple of hours into northwest Oklahoma after which the line will start making its way eastward into the evening. Confidence is high regarding storm development in this area. Main threats will be large hail and damaging winds. - Dryline from west central to central and south central Oklahoma: CAPE and shear will be stronger down in this area, but so will the cap. Getting storms along the dryline will initially be difficult, though any storms that develop will have the possibility of very large hail (baseball), damaging winds up to 70 mph, and a low tornado threat. As the dryline moves east, the cap will weaken resulting in increasing chances for storms especially east of I-35 after about 6pm. Some wrap-around may allow for lingering showers and storms into early Thursday morning before the low moves out. Severe threat is expected to drop substantially after about 2am. With the cold front coming through today, Thursday will be much cooler. A reinforcing shot of cold air will keep temperatures cool on Friday as well. Winds return to southerly on Saturday resulting in a deep mixing pattern. Trended winds and maximum temperatures closer to MOS guidance for Saturday and Sunday. Rain chances return early next week as a couple of waves move through the area. Models are still fairly divergent when it comes to timing and depth of the waves. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 67 45 66 / 40 10 0 0 Hobart OK 50 69 43 69 / 30 0 0 0 Wichita Falls TX 54 69 46 69 / 20 20 0 0 Gage OK 46 68 40 72 / 90 0 0 0 Ponca City OK 51 67 43 67 / 90 10 0 0 Durant OK 57 67 47 66 / 60 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/14
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 250 PM CDT Wed Apr 17 2019 OKZ004>048-050>052-TXZ083>090-182000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 250 PM CDT Wed Apr 17 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms are possible late this afternoon and tonight. There are two main areas of concern. In northwest and north central Oklahoma, including the Woodward, Enid, and Ponca City areas...Thunderstorms are expected to develop along a cold front as early as 4 PM and move eastward into the evening. Primary threats will be large hail up to the size of tennis balls and damaging wind gusts exceeding 70 mph, along with locally heavy rainfall and a low tornado risk. In central and south central Oklahoma, including the Oklahoma City, Ardmore, Ada, and Durant areas...Isolated to scattered thunderstorms may develop along a dryline mainly after 6 PM and move eastward with the highest chances being in south central Oklahoma. The main threats with these storms will be very large hail up to baseball size and damaging wind gusts exceeding 70 mph, along with a low tornado threat. Additional thunderstorms will be possible overnight across central Oklahoma, as the cold front slides southeastward. The main threat with these storms will be large hail and damaging winds. The severe threat is expected to decrease significantly after about 2 AM. .Heavy Rainfall... There is a marginal risk for flash flooding over all but southwestern Oklahoma later this afternoon and evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should prepare for severe weather operations later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible Sunday evening through Tuesday. A few strong to severe thunderstorms may develop Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 311 PM CDT Wed Apr 17 2019 OKZ014-021-172045- Roger Mills OK-Beckham OK- 311 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and northwestern Beckham Counties Until 345 PM CDT... AT 300 PM CDT, a severe thunderstorm was located 7 miles northeast of Twitty, moving northeast at 25 to 30 MPH. This storm will cross the Oklahoma and Texas state line after 3:30 pm. If storm intensity remains the same a severe thunderstorm warning will be required. This storm is moving in the direction of Dempsey and Reydon. LAT...LON 3565 10000 3575 9986 3543 9964 3532 10000 TIME...MOT...LOC 2000Z 240DEG 20KT 3539 10016 SIX
The Altus AFB radar (KFDR), 149 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
19 hail, 10 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Pea size hail measured as well.
This tornado was observed by many spotters and chasers, and was one of two tornadoes observed north and northwest of Shattuck. This tornado touched down about 4.5 miles northwest of Shattuck and moved northwest. Two mobile homes were damaged, including one that suffered significant loss of roof. This tornado also damaged trees and an outbuilding.
A second tornado touched down north of Shattuck and was one of two simultaneous tornadoes observed for a time. The tornado produced only some minor tree damage near US-283 and E45 Road.
Time is radar estimated.
N1980 road was impassable for about an hour due to water over roadway.
Golf ball and ping pong sized hail reported.
Time radar estimated.
Reports of tree damage and major roof damages to businesses and homes. Some uprooted trees as well.
Report of power out in Pond Creek.
Multiple reports of tree damage in Lamont. Tree fell on car.
Semi truck was blown over on I-35 near blackwell.
Two semi trucks blown over on I-35. One near Braman and another at Stateline weigh station.
Estimated 65 mph gusts.
Twitter post.
Twitter picture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818180, 818190, 822178, 822180, 818214, 818215, 818216, 818217, 818218, 818219, 818220, 818221, 818222, 818223, 818227, 818228, 818229, 818230, 818274, 818275, 818276, 818277, 818278, 818279, 818280, 818281, 818282, 818283, 818284, 818285, 818286, 818287.